How Does Aspirin Protect Against Colorectal Cancer?

Study examines use of nonsteroidal anti-inflammatory drugs in halting the development of colorectal cancer.

Study examines use of nonsteroidal anti-inflammatory drugs in halting the development of colorectal cancer.

Nonsteroidal anti-inflammatory drugs (NSAIDs) like aspirin were found to protect against the development of colorectal cancer through inducing cell suicide pathways located in intestinal stem cells carrying a particular mutated and dysfunctional gene, according to a recent study.

Published online on November 3, 2014, in the Proceedings of the National Academy of Sciences, researchers at the University of Pittsburgh Cancer Institute (UPCI) and the School of Medicine sought to determine why NSAIDs, such as aspirin and ibuprofen, lower the risk of developing intestinal polyps that can transform into colon cancer.

"Our study identifies a biochemical mechanism that could explain how this preventive effect occurs," said senior investigator Lin Zhang, PhD, in a press release. "These findings could help us design new drugs to prevent colorectal cancer, which is the third leading cause of cancer-related deaths in the country."

The researchers performed experiments in animal models and evaluated tumor samples from patients who took NSAIDs and patients who didn’t. The study determined NSAIDs activate the so-called “death receptor pathway,” which selectively triggers a suicide program in intestinal stem cells.

Those cells contain a mutation in the APC gene that renders them dysfunctional. Healthy cells don’t carry the mutation, so they are unharmed by NSAIDs.

NSAIDs were found to instigate early auto-destruction of cells that may cause precancerous polyps and tumors.

"We want to use our new understanding of this mechanism as a starting point to design better drugs and effective cancer prevention strategies for those at high risk of colon cancer," Dr. Zhang noted. "Ideally, we could harness the tumor-killing traits of NSAIDs and avoid possible side effects that can occur with their chronic use, such as gastrointestinal bleeding and ulcers."